NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 13, 2016
Allergic reaction from dental procedures
I recently went to the dentist to have a root canal done. I left the office feeling fine however the next morning I woke up covered in hives. I had them on the sides of my mouth, my chin, an isolated area on the left side of my neck and some on my arms and shoulders. I notified the dentist and he advised me that he used benzocain 20% as a topical and Lidocaine 2% (with Epi 1:100,000) for injection. During my 2nd visit he used Benzocaine 20% topical, carbocaine 3%(with HCI) for injection. Again I left feeling ok but the very next morning awoke in hives. This time however the hives were isolated on the left side of my neck again and around my mouth and chin didn’t spread any further.
I called my old dentist to compare anesthetics and he used the exact same thing on me several times before with no reaction. My current dentist mentioned that I could be allergic to Epi. (I don’t understand how that can be… my son has a peanut allergy and I carry epi-pens around with me for him, in the event that he has a reaction) Now I am terrified. Do you think an allergy to epi is possible? And if so should my son be tested. I have an appoint with an allergist in a couple of weeks. But still need more work done in the meantime. Any suggestions?
You can not be allergic to epinephrine. This is the same as the naturally occurring "adrenaline" produced in the adrenal gland. But, sodium metabisulfite, a sulfite compound, is added as an antioxidant to limit breakdown of the epinephrine. One can be allergic to sulfites. One can also be allergic to local anesthetics. This is more common with benzocaine than lidocaine. An allergy consult is totally appropriate.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University